Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Pittsburgh, PA

March 1, 2017Marion County, Monongalia County, Preston County, West Virginia; Fayette County, Pennsylvania; Garrett County, Maryland

NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 1, 2017, 5:02 AM EST for Marion County, Monongalia County, Preston County, West Virginia; Fayette County, Pennsylvania; Garrett County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 1, 2017, 5:02 AM EST (10:02 UTC)
Expired
Mar 1, 2017, 5:30 AM EST
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Garrett County, MD, Fayette County, PA, Marion County, WV, Monongalia County, WV, Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 10.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 386 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
386 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS51 KPBZ 011002
SVRPBZ
MDC023-PAC051-WVC049-061-077-011030-
/O.NEW.KPBZ.SV.W.0009.170301T1002Z-170301T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
502 AM EST WED MAR 1 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Northwestern Garrett County in western Maryland...
  Southeastern Fayette County in southwestern Pennsylvania...
  Southeastern Monongalia County in northern West Virginia...
  Northern Preston County in northeastern West Virginia...
  Southeastern Marion County in northern West Virginia...

* Until 530 AM EST.

* At 501 AM EST, a severe thunderstorm was located over Winfield, or
  near Fairmont, moving east at 75 mph.

  HAZARD...60 mph wind gusts and quarter-size hail. 

  SOURCE...Radar. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Morgantown...                     Fairmont...
  Kingwood...                       Bittinger...
  Pleasant Valley...                Winfield...
  Friendsville...                   Accident...
  Brookhaven...                     Rivesville...
  Grant Town...                     Reedsville...

This includes the following highways...
  Interstate 68 in Maryland between mile markers 1 and 13.
 
  Interstate 68 in West Virginia between mile markers 1 and 7, and 
  between mile markers 11 and 32.
 
  Interstate 79 in West Virginia between mile markers 137 and 152.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-
1988, posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH.

&&

LAT...LON 3959 7921 3944 7990 3945 7994 3941 8002
      3939 8009 3941 8012 3956 8018 3982 7937
      3979 7937 3979 7935 3978 7939 3977 7938
      3974 7941 3972 7939 3972 7927
TIME...MOT...LOC 1001Z 250DEG 66KT 3951 8005 

HAIL...1.00IN
WIND...60MPH
 
$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:47 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 1, 2:47 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 AM EST Wed Mar 1 2017

.SYNOPSIS...
The advance of a strong cold front has brought showers and
thunderstorms to the Upper Ohio Region for today.

&&

.NEAR TERM /THROUGH TODAY/...
The first convective assault is underway this morning on the
Upper Ohio Region.

Showers and thunderstorms with potential for damaging wind and
isolated tornadoes remain the primary problem of the day given
strong deep layer shear; however, the initial clusters is expected
to be elevated/lacking in surface based instability, a condition
that will eventually be alleviated as the day progresses.

Heavy rainfall potential is also being monitored, especially
over areas along and south of I 70 where rain fell yesterday and
where instability and storm-track indications are better for
today. A flash flood watch was issued for areas generally from
Pit southward. Expect 1 to 2 inches of rain with locally higher
amounts possible.

Late day cold frontal passage will end these threats and return
cold and snow showers chances to the region. Wind gusts behind
the front are expected to approach advisory criteria as cold
advection at the top of the boundary layer improves mixing. An
HWO mention will suffice for this mornings package given the
ongoing issues.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
After the FROPA, upper troughing, cold advection, and limited
lake and terrain enhancement should result in scattered snow
showers through Thursday as temperatures return to sub average.

Clipper system which has been well-advertised by the models
digs over the region on Thursday night with some accumulating
snow expected. Snow showers should linger and possibly
reenhance Friday afternoon with steep low-level lapse rates.
Accumulation rates may initially struggle with warm ground, but
cannot rule out the eventual need for a winter weather advisory
in at least the ridges.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Troughing pattern in the wake of the clipper Saturday
transitions to a more zonal/flat ridge pattern for Sunday and
Monday, and then a more amplified pattern once again by Tuesday
with another trough/front approaching. Mainly dry weather for
Saturday may be followed by a weak disturbance on Sunday, and
then better precipitation chances thereafter as southwest flow
and moisture ramp up again. Below average temperatures at the
start will rise moderate early in the new week.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
Shortwaves ahead of an approaching cold front should result in
mainly MVFR conditions through early this morning. The waves
should spread showers and thunderstorms across the region
through this morning with occasional IFR possible, with
additional showers and possible thunderstorms are expected with
the passage of the cold front this afternoon.

A strong jet in place will result in a LLWS potential early
until mixing begins later this morning results in mixing some of
this wind to the ground as sfc gusts. A strong pressure gradient
and cold advection should keep strong W gusts in the TAF
tonight.

.OUTLOOK...
Periodic restrictions are likely through Friday as cold low
pressure crosses the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch from 6 AM EST this morning through this
     evening for MDZ001.
OH...Flash Flood Watch from 6 AM EST this morning through this
     evening for OHZ057>059-068-069.
PA...Flash Flood Watch from 6 AM EST this morning through this
     evening for PAZ021-029-031-073>076.
WV...Flash Flood Watch from 6 AM EST this morning through this
     evening for WVZ002>004-012-021-509>514.

&&

15/07
Hazardous weather outlook, Mar 1, 2:45 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
245 AM EST Wed Mar 1 2017

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-020745-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
245 AM EST Wed Mar 1 2017

...FLASH FLOOD WATCH IN EFFECT FROM 6 AM EST THIS MORNING THROUGH
THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk of severe thunderstorms today. The main
severe threat is expected to be damaging wind. Isolated tornadoes are
also possible.

Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazards.

   Flash Flood Watch.

A cold front will end these threats by this evening, but wind gusts
in excess of 40 mph may require a wind advisory, especially over the
ridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early
Friday. An Advisory may be required, especially over the higher
elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-020745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Indiana-
Hancock-
245 AM EST Wed Mar 1 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible today with the main threat coming
from damaging wind.

A cold front will end that threat by this evening, but wind gusts in
excess of 40 mph may require a wind advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Accumulating snowfall is expected on Thursday night and early Friday.
An Advisory may be required.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

15

In the hours before

Special weather statement, Mar 1, 2:56 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
256 AM EST WED MAR 1 2017

OHZ039-040-048-049-057-058-010845-
Guernsey-Tuscarawas-Coshocton-Harrison-Muskingum-Carroll-
256 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT THE AREA...

At 255 AM EST, radar indicated strong thunderstorms were located
along a line extending from Mount Vernon to near Frazeysburg.
Movement was east at 65 mph.

Wind gusts OF 50 TO 60 mph are possible with these storms.

Locations impacted include...
Zanesville...                     New Philadelphia...
Dover...                          Coshocton...
Uhrichsville...                   Freeport...
Newcomerstown...                  Dennison...
Strasburg...                      West Lafayette...
Sugarcreek...                     North Zanesville...

This includes  Interstate 77 in Ohio between mile markers 52 and 94.

LAT...LON 4045 8219 4044 8168 4063 8166 4063 8167
      4066 8144 4022 8100 3997 8217 4000 8220
TIME...MOT...LOC 0755Z 249DEG 56KT 4037 8247 4006 8216

07
Special weather statement, Mar 1, 3:01 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Pittsburgh PA
301 AM EST WED MAR 1 2017

PAZ007>009-013-015-010845-
Forest-Clarion-Venango-Lawrence-Mercer-
301 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
THE AREA...

At 300 AM EST, a strong thunderstorm was located near New Wilmington,
or near Hermitage, moving northeast at 70 mph.

Wind gusts OF 50 TO 60 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Sharon...
Oil City...                       Grove City...
Franklin...                       Sugarcreek...
Farrell...                        New Wilmington...
Tionesta...                       Mercer...
Pulaski...                        Hasson Heights...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 84 and 101.

  Interstate 80 in Pennsylvania between mile markers 0 and 32.

LAT...LON 4137 7933 4104 8045 4114 8052 4122 8052
      4162 7966 4162 7952
TIME...MOT...LOC 0800Z 245DEG 59KT 4116 8042

07
Special weather statement, Mar 1, 4:06 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
406 AM EST WED MAR 1 2017

OHZ059-069-PAZ029-031-073-075-WVZ002>004-012-010945-
Monroe-Belmont-Greene-Westmoreland-Washington-Fayette-Marshall-
Brooke-Ohio-Wetzel-
406 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT THE AREA...

At 406 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Woodsfield to near Sistersville.
Movement was northeast at 80 mph.

Wind gusts OF 50 TO 60 mph are possible with these storms.

Locations impacted include...
Bethel Park...                    Wheeling...
McMurray...                       Washington...
Moundsville...                    Canonsburg...
Martins Ferry...                  New Martinsville...
Bellaire...                       Waynesburg...
Bethlehem...                      Woodsfield...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 223 and 225.

  Interstate 70 in West Virginia between mile markers 0 and 14.

  Interstate 70 in Pennsylvania between mile markers 0 and 43.

  Interstate 79 in Pennsylvania between mile markers 10 and 22.

LAT...LON 3985 8125 4035 8021 4026 7993 4025 7992
      4024 7997 4021 7995 4020 7987 3999 7972
      3958 8084 3960 8085 3958 8089 3961 8095
      3955 8103
TIME...MOT...LOC 0906Z 240DEG 71KT 3978 8121 3959 8107

07
Special weather statement, Mar 1, 4:25 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
425 AM EST WED MAR 1 2017

OHZ041-PAZ007-008-013>016-020>022-011015-
Columbiana-Armstrong-Jefferson-Butler-Clarion-Venango-Lawrence-
Mercer-Beaver-Allegheny-
425 AM EST WED MAR 1 2017

...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WIND WILL AFFECT THE
AREA...

At 424 AM EST, radar indicated strong thunderstorms were located
along a line extending from Leetonia to near Ambridge. Movement was
northeast at 65 mph.

Wind gusts OF 50 TO 60 mph are possible with these storms.

Locations impacted include...
McCandless Township...            Cranberry...
New Castle...                     Hermitage...
Butler...                         Franklin Park...
Salem...                          Aliquippa...
Beaver Falls...                   Grove City...
Franklin...                       Columbiana...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 1 and 35.

  Interstate 79 in Pennsylvania between mile markers 44 and 99.

  Interstate 80 in Pennsylvania between mile markers 4 and 57.

LAT...LON 4148 7996 4102 7917 4054 8021 4092 8086
      4093 8084 4093 8082 4091 8082 4090 8052
      4114 8052
TIME...MOT...LOC 0924Z 234DEG 56KT 4089 8078 4060 8028

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 12:51 AM ESTFlash Flood WatchPBZBrooke, Hancock, Marion, Marshall, Monongalia, Ohio and 3 more12 hr
Mar 1, 4:06 AM ESTSpecial Weather StatementPBZMarshall, Ohio39 min
Mar 1, 7:35 AM ESTAreal Flood WarningPBZMarshall, Ohio, Wetzel36 hr
Mar 1, 7:56 AM ESTAreal Flood WarningPBZMarion, Monongalia, Preston, Tucker, Wetzel9 hr
Mar 1, 8:15 AM ESTSevere Thunderstorm WarningPBZBrooke, Marshall, Ohio35 min
Mar 1, 9:00 AM ESTSevere Thunderstorm WarningPBZMarshall, Ohio, Wetzel45 min
Mar 1, 9:36 AM ESTTornado WarningPBZMarshall, Wetzel9 min
Mar 1, 9:44 AM ESTTornado WarningPBZMarshall, Wetzel31 min
Mar 1, 10:17 AM ESTSevere Thunderstorm WarningPBZMarion, Marshall, Monongalia, Wetzel43 min
Mar 1, 11:00 AM ESTSpecial Weather StatementPBZPreston45 min
Mar 1, 11:11 AM ESTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston, Tucker49 min
Mar 1, 12:44 PM ESTWind AdvisoryPBZBrooke, Hancock, Marion, Marshall, Monongalia, Ohio and 3 more17 hr
Mar 1, 5:00 PM ESTAreal Flood WarningPBZMarion, Monongalia, Preston, Tucker, Wetzel6 hr
Mar 1, 5:26 PM ESTSpecial Weather StatementPBZBrooke, Hancock49 min
Mar 1, 3:01 AM ESTSpecial Weather StatementPBZMercer, Venango44 min
Mar 1, 4:25 AM ESTSpecial Weather StatementPBZBeaver, Butler, Lawrence, Mercer50 min
Mar 1, 5:26 AM ESTSpecial Weather StatementPBZFayette, Greene49 min
Mar 1, 6:13 AM ESTSpecial Weather StatementPBZWestmoreland32 min
Mar 1, 11:36 AM ESTAreal Flood AdvisoryPBZAllegheny, Indiana, Washington, Westmoreland3 hr
Mar 1, 4:26 PM ESTSpecial Weather StatementPBZMercer64 min
Mar 1, 5:22 PM ESTSevere Thunderstorm WarningPBZClarion, Forest, Venango23 min
Mar 1, 5:32 AM ESTSpecial Weather StatementPBZGarrett28 min
Mar 1, 7:57 AM ESTSpecial Weather StatementPBZGarrett33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.